Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Morristown, TN

May 16, 2023Anderson County, Knox County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 16, 2023, 7:20 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2023, 7:20 PM EDT (23:20 UTC)
Expired
May 16, 2023, 10:15 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:28 PM EDTFLASH FLOOD3 Ne Knoxville, TNFLOODING OF ROADWAYS.
May 16, 7:30 PM EDTFLASH FLOOD1 Sse Knoxville, TNREPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WGUS54 KMRX 162320
FFWMRX
TNC001-093-170215-
/O.NEW.KMRX.FF.W.0007.230516T2320Z-230517T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
720 PM EDT Tue May 16 2023

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  South Central Anderson County in east Tennessee...
  Central Knox County in east Tennessee...

* Until 1015 PM EDT.

* At 720 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Knoxville, Oak Ridge, Clinton, Halls, Powell, Karns and Mascot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3598 8430 3609 8424 3609 8395 3608 8392
      3606 8381 3602 8369 3596 8371 3594 8388
      3595 8414

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:32 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 16, 3:32 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
332 PM EDT Tue May 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...(This evening through Wednesday) Issued at
330 PM EDT Tue May 16 2023

Scattered showers and a few thunderstorms were developing at mid
afternoon across the northwest part of the forecast area ahead of
a strong shortwave that was moving across the Ohio Valley and
headed for the central Appalachians and mid Atlantic states
tonight. Mid level flow was increasing this afternoon to the north
of the forecast area.

At the surface, a weak surface low was over central KY at 18z. A
warm frontal boundary extended eastward from the low into
northern and central KY. This area has the greatest risk for a
possible tornado. For the forecast area the surface low will move
east northeast and drag a cold front through Tennessee later today
and tonight. Dew points are in the mid 60s to lower 70s and much
of the region is becoming destabilized with temperatures in the
lower to mid 80s.Low level flow is fairly weak but effective
shear magnitudes around 35-45 kt will support organized
convection. The scattered convection ahead of the line may
produce large hail and damaging winds. With steep low-level lapse
rates strong outflows will cause a transition to bowing as storms
move east of the Appalachians later this evening. The best chance
of precipitation will be between about 500 PM and 900 PM with
lingering showers behind initial line to about midnight. Locally
heavy rainfall tonight may reach an inch across southwest
Virginia and over the eastern Tennessee Mountains but because the
storms will move through fairly quick no significant flooding
expected tonight.

Left over cloudiness behind the storms should last most of the
night with some patchy early morning fog...locally dense where
heavy rain may fall. Lower clouds will likely linger Wednesday
morning. Behind the front expect clearing skies by late morning
Wednesday. Higher pressure and drier airmass moving in tonight
will lower dewpoints from the 60s today into the 50s Wednesday.
Lows Wednesday will be cooler in the north in the mid to upper
50s. Highs slightly cooler in the upper 70s to about 80.

&&

.LONG TERM...(Wednesday night through next Tuesday) Issued at
330 PM EDT Tue May 16 2023

Key Messages:

1. Showers and a chance of thunderstorms Thursday afternoon.

2. A cold front brings showers/storms to the area on Saturday.

Wednesday night through Friday

A front will be stalled to our south to start the period, with a
large high pressure ridge over the Mid-Atlantic region that will be
building southward along the Appalachians in the low levels. The
ridge will push the front farther SE into GA, while in the mid/upper
levels, a shortwave trough will be approaching from the west. This
will draw moisture across GA/SC into our southern sections, and with
afternoon heating, scattered to numerous showers are expected to
develop. PoP/QPF grids will favor southern and western sections,
while the northern and central Valley will be under the influence
of a downslope flow off the mountains, decreasing rain chances in
those areas. Most of this activity should dissipate with the loss
of daytime heating, and with the movement of the shortwave trough
to the east of the mountains late Thursday night/Friday morning.
Weak mid/upper level ridging and a surface high will be over the
area on Friday, providing a dry and mostly sunny day with highs in
the upper 70s/near 80.

Friday night through Tuesday

Timing of a cold front and associated convection has come into
better focus today, as the models have merged closer in their
solutions. There are still some small timing differences, but the
period of best overlap for moisture and lift appears to be in the 12-
18Z time frame Saturday. Will begin chance PoPs late Friday night in
the Plateau, increasing to likely chances for the entire area
Saturday. A severe threat appears limited at this time due to a lack
of instability, as the low level flow will be W-SW ahead of the
front, preventing deep advection of a warm/moist Gulf air mass.
There will be good upper divergence in the jet entrance region, but
the wind field looks fairly weak. Will mention a chance of
thunderstorms but no severe threat will be mentioned in the HWO
at this time.

Sunday and Monday will be dry with a warming trend. The models
diverge in their solutions for Tuesday, with the GFS showing a high
amplitude ridge where the ECMWF shows a broad trough. Given this
uncertainty this far out in the forecast, will follow the NBM's
slight chance PoPs for Tuesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 135 PM EDT Tue May 16 2023

VFR conditions early this afternoon across east Tennessee. Expect
scattered showers and thunderstorms to develop next couple hours this
afternoon. Some thunderstorms may be strong with gusty winds and
hail this afternoon and evening with the highest risk at TRI and
TYS. Timing for strong storms looks like between 21Z and 02Z
Wednesday. Gusty SW winds through the afternoon at mainly TRI and
TYS ahead of any storms. Convection should move out of region by
06z Wednesday with MVFR and IFR cigs expected Wednesday morning in
the wake of precipitation. Ceilings may rise to VFR by the end of
the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  81  61  79 /  90  20  10  60
Knoxville McGhee Tyson Airport, TN  62  79  58  81 / 100  10   0  30
Oak Ridge, TN                       60  81  58  81 /  90   0   0  50
Tri Cities Airport, TN              58  77  53  76 /  90   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...TD
AVIATION...TD
LONG TERM...
Hazardous weather outlook, May 16, 3:37 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
337 PM EDT Tue May 16 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
337 PM EDT Tue May 16 2023 /237 PM CDT Tue May 16 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue late this afternoon and
evening ahead of an upper-level disturbance and cold front. Some
thunderstorms may become severe with the primary risk being damaging
winds and localized hail. There is a low risk of tornadoes, mainly
across far northern East Tennessee and southwest Virginia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to report severe weather and flooding
this afternoon and evening.

TD

In the hours before

Local storm report, May 16, 6:51 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     SHADY VALLEY            36.52N 81.93W
05/16/2023                   JOHNSON            TN   PUBLIC

            MULTIPLE TREES DOWN.

&&
Local storm report, May 16, 6:57 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             2 SE HOPEWELL           35.21N 84.87W
05/16/2023  U0.75 INCH       BRADLEY            TN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, May 16, 6:58 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
05/16/2023                   BRADLEY            TN   911 CALL CENTER

            FEW TREES AND POWER LINES DOWN.

&&
Local storm report, May 16, 7:11 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 WSW BENTON            35.17N 84.68W
05/16/2023                   POLK               TN   TRAINED SPOTTER

            TREES DOWN ACROSS ROADWAY.

&&
Local storm report, May 16, 7:12 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     1 W BENTON              35.18N 84.67W
05/16/2023                   POLK               TN   TRAINED SPOTTER

            MULTIPLE TREES DOWN.

&&
Local storm report, May 16, 7:13 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             2 S POWELL              36.00N 84.02W
05/16/2023  E0.25 INCH       KNOX               TN   PUBLIC

0656 PM     HAIL             1 NW KARNS              35.98N 84.13W
05/16/2023  M0.70 INCH       KNOX               TN   PUBLIC

0704 PM     HAIL             3 NW BEARDEN            35.97N 84.04W
05/16/2023  E0.25 INCH       KNOX               TN   PUBLIC

            REPORTED BY TRAINED SPOTTER.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:31 PM EDTSpecial Weather StatementMRXHawkins44 min
May 16, 3:26 PM EDTSpecial Weather StatementMRXGrainger, Union34 min
May 16, 3:35 PM EDTSpecial Weather StatementMRXKnox25 min
May 16, 3:48 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Union42 min
May 16, 3:54 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox35 min
May 16, 4:05 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane, Union40 min
May 16, 4:40 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox37 min
May 16, 4:46 PM EDTSpecial Weather StatementMRXScott29 min
May 16, 5:16 PM EDTSpecial Weather StatementMRXCampbell29 min
May 16, 5:18 PM EDTSpecial Weather StatementMRXMonroe27 min
May 16, 5:31 PM EDTSpecial Weather StatementMRXSevier44 min
May 16, 5:32 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Union28 min
May 16, 5:39 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier51 min
May 16, 5:47 PM EDTSpecial Weather StatementMRXMonroe43 min
May 16, 5:50 PM EDTSpecial Weather StatementMRXHawkins25 min
May 16, 5:56 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Union49 min
May 16, 6:03 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan57 min
May 16, 6:30 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Roane45 min
May 16, 6:31 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson16 min
May 16, 6:33 PM EDTSpecial Weather StatementMRXCarter, Johnson57 min
May 16, 6:42 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk48 min
May 16, 6:43 PM EDTSpecial Weather StatementMRXLoudon47 min
May 16, 7:06 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington24 min
May 16, 7:15 PM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Sevier45 min
May 16, 7:27 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington48 min
May 16, 7:32 PM EDTSpecial Weather StatementMRXPolk43 min
May 16, 7:43 PM EDTSpecial Weather StatementMRXCocke32 min
May 16, 7:45 PM EDTSpecial Weather StatementMRXCocke30 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.